Kansas, 2004

Hail in Kansas, September 17, 2004

September 17, 2004 · NWS GID · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 17, 6:19 AM CST, 6 minutes earlier.

Area forecast discussion, Sep 17, 6:19 AM CST, 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
719 AM CDT FRI SEP 17 2004

.DISCUSSION...ISOLATED TO SCATTERED THUNDERSTORMS CONTINUE OVER
NORTH CENTRAL KANSAS WITH SHORTWAVE...STRONG WARM ADVECTION...AND
INCREASING MOISTURE. UPDATED TO INCLUDE FAR SOUTHERN TIER OF
NEBRASKA COUNTIES AS WELL.

&&

.PREV DISCUSSION...MAIN CONCERN IN THE SHORT TERM WILL BE
TEMPERATURES...THEN AN APPROACHING COLD FRONT IN THE FIRST HALF OF
NEXT WEEK.

SATELLITE IMAGERY SHOWED MAINLY CLEAR SKIES ACROSS NEBRASKA AND
KANSAS EARLY THIS MORNING OTHER THAN A SMALL PATCH OF MID LEVEL
CLOUDS IN WITCHITAS FORECAST AREA. WATER VAPOR SATELLITE IMAGERY
SHOWED A LARGE UPPER LEVEL LOW WITH MANY EMBEDDED VORTICIES OFF THE
BRITISH COLUMBIA COAST.  FLOW ACROSS THE NORTHERN PLAINS WAS
GENERALLY ZONAL WITH A COUPLE OF WEAK WAVES.

ETA/GFS BOTH FORECAST THE UPPER LEVEL LOW ALONG THE WEST COAST TO
DIG TO THE SOUTH DURING THE NEXT 48 HOURS...AND TO HELP AMPLIFY A
RIDGE ACROSS THE CENTER OF THE COUNTRY. PERIOD OF GREATEST
ENHANCEMENT OF RIDGE OCCURS BETWEEN 17/18Z TO 18/12Z. ETA/GFS BOTH
PORTRAY A SUMMER LIKE PATTERN ACROSS THE CENTRAL PLAINS ON SATURDAY
AFTERNOON WITH 850 MB TEMPERATURES OF 26 TO 29 C...AND 588 DM 500
MB HEIGHTS. TROUGH DIGS FURTHER INTO WASHINGTON AND OREGON ON
SUNDAY...AND THE RIDGE SHIFTS FURTHER EAST WITH THE CENTRAL PLAINS
UNDER STRONG SOUTHWESTERLY FLOW.  SOME MOISTURE ENTRAINED NORTH
FROM HURRICANE JAVIER BY SUNDAY AFTERNOON ALSO. DGEX/GFS/ECMWF ALL
FORECAST THE TROUGH TO MOVE INTO THE INTERMOUNTAIN WEST BY 21/12Z
AND MOVE INTO THE WESTERN PLAINS BY 23/00Z.  COLD FRONT IS PUSHED
SOUTH INTO NEBRASKA TUESDAY AND TUESDAY NIGHT...THEN INTO KANSAS
WEDNESDAY. UPPER LEVEL DYNAMICS APPEAR SIGNIFICANT FOR TUESDAY INTO
WEDNESDAY...SO WILL INCREASE THE POPS IN THIS PERIOD.   REMOVED
POPS FROM THE DAY PERIOD MONDAY...AS THE FRONT APPEARS SLOWER THAN
PREVIOUS FORECAST HAD DEPICTED.

WILL FORECAST HIGHS THIS AFTERNOON APPROXIMATELY 6 DEGREES WARMER
THAN THURSDAY AFTERNOON...AND SATURDAY WILL SEE TEMPERATURES
ANOTHER 6 TO 9 DEGREES WARMER THAN TODAY WHICH WILL BE 15 TO 20
DEGREES ABOVE NORMAL.  INCREASE IN MOISTURE ON SUNDAY SHOULD COOL
AFTERNOON TEMPERATURES BY A COUPLE OF DEGREES...BUT IT WILL STILL BE
WELL ABOVE NORMAL. MONDAY AFTERNOON MAY SEE A SLIGHT DECREASE IN
AFTERNOON TEMPERATURES AS THE RIDGE IS FURTHER TO THE EAST. SHARPEST
DROP IN TEMPERATURES WILL BE ON TUESDAY...AS CLOUDS AND PRECIPITATION
ACCOMPANY THE FRONT TO THE SOUTHEAST. TEMPERATURES WILL BE 15 TO 18
DEGREES COOLER TUESDAY THAN MONDAY. EXPECT CLOUDY AND SHOWERY
CONDITIONS TO PERSIST INTO WEDNESDAY AS THE UPPER LEVEL TROUGH
PASSES THROUGH THE PLAINS. TEMPERATURES WILL BE HELD TO A FEW
DEGREES BELOW NORMAL.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

NELSON/MORITZ
Hazardous weather outlook, Sep 17, 5:13 AM CST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
613 AM CDT FRI SEP 17 2004

NEZ039>041-046>049-060>064-072>077-082>087-181200-
ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY-
HALL-HAMILTON-HARLAN-HOWARD-KEARNEY-MERRICK-NANCE-NUCKOLLS-PHELPS-
POLK-SHERMAN-THAYER-VALLEY-WEBSTER-YORK-
613 AM CDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES ENTER THE FORECAST ONCE AGAIN EARLY NEXT WEEK.
THE POTENTIAL FOR SEVERE WEATHER WILL CONTINUE TO BE MONITORED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

KSZ005>007-017>019-181200-
JEWELL-MITCHELL-OSBORNE-PHILLIPS-ROOKS-SMITH-
613 AM CDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DRIFT EAST AND ACROSS PARTS OF NORTH
CENTRAL KANSAS THROUGH MID MORNING TODAY. NICKEL SIZE HAIL IS
POSSIBLE FROM STRONGER STORMS. DANGEROUS AND DEADLY LIGHTNING WILL
ACCOMPANY THESE THUNDERSTORMS. THE THUNDERSTORMS WILL DIMINISH BY 11
AM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES ENTER THE FORECAST ONCE AGAIN EARLY NEXT WEEK.
THE POTENTIAL FOR SEVERE WEATHER WILL CONTINUE TO BE MONITORED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

NELSON/MORITZ

The radar

The Grand Island radar (KUEX), 109 km away, was scanning. The volume nearest the first event began at 12:25 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Phillips

When
September 17, 6:25 AM CST
Where
Phillips County, Speed
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.683, -99.417

Hail, Smith

When
September 17, 8:00 AM CST
Where
Smith County, 3 mi SSW of Gaylord
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.617, -98.867

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423846, 5423847.